Home Conditions Dry Eye Syndrome ยป Can Medications Cause Dry Eyes?

Can Medications Cause Dry Eyes?

Many common prescription and non-prescription (over-the-counter, or OTC) medications can contribute to dry eye symptoms. Categories and specific examples of medications associated with dry eyes include:


Antihistamines and Decongestants
These medications are used to treat the common cold, nasal congestion, allergies, hives, dermatitis and other allergy-related conditions. Brand names of OTC antihistamines and decongestants include Benadryl and Claritin. Newer brands (which may cause fewer dry eye problems) include Zyrtec, Clarinex and Allegra.

Hypertension Drugs
These medications are used to treat high blood pressure (hypertension), angina and migraine headaches, as well as other conditions. Hypertension drugs that are classified as beta blockers especially can cause dry eye symptoms. Thiazides and diuretics often are prescribed to treat congestive heart failure, and these medications can cause dry eyes as well.

Hormones
Hormone replacement therapy (HRT) prescribed for post-menopausal women can cause dry eyes, whether the HRT consists of estrogens alone or in combination with progestins. Also, the use of estrogen replacements and contraceptive agents is commonly associated with dry eyes. [Read more about dry eyes after menopause.]

Drugs for Gastrointestinal Problems
Medications called proton pump inhibitors that are prescribed for stomach and intestinal problems can cause dry eye symptoms. Brand names include: Prevacid, Prilosec, Nexium, Zantac and Tagamet.

Pain Relievers
Common OTC pain medications like Ibuprofen can cause dry eye problems, especially when higher doses (up to 800 mg) are prescribed. Several prescription pain relief medications also can cause dry eyes.

Antidepressants
Antidepressants and anti-anxiety medications also can produce dry eye symptoms. Brand name examples include Zoloft, Paxil, Elavil, Endep and Sinequan.

Skin Medications
Medications containing isotretinoin that are prescribed to treat acne, psoriasis and other dermatologic conditions can produce dry eye symptoms.

Chemotherapy Medications
Certain chemotherapy medications such as Cytoxan have been associated with the development of dry eye.

Antipsychotic Medications
Phenothiazine medications prescribed to manage schizophrenia can cause dry eyes. Brand names include Mellaril and Thorazine.

If you are taking any of the medications described above and are experiencing dry eyes, discuss this with your doctor and see if there are alternative treatments that may be less likely to cause dry eye problems.

In most cases, medication-related dry eye symptoms will reduce after the medication is discontinued, but it might take several weeks or even months for symptoms to resolve completely.

Back to top

Dr. Gary HeitingAbout the Author: Gary Heiting, OD, is senior editor of AllAboutVision.com. Dr. Heiting has more than 25 years of experience as an eye care provider, health educator and consultant to the eyewear industry. His special interests include contact lenses, nutrition and preventive vision care.

Page updated February 2018